Wyoming, 2020High Wind in Wyoming, February 13 to 16, 2020
February 13 to 16, 2020 · NWS CYS · 7 events in 6 counties and zones
A prolonged strong wind event occurred in the wind prone areas of southeast Wyoming from 2/13 through 2/16 2020.
Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A prolonged strong wind event occurred in the wind prone areas of southeast Wyoming from 2/13 through 2/16 2020.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Feb 13, 4:54 PM MST, 54 minutes earlier.
Area forecast discussion, Feb 13, 4:54 PM MST, 54 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
454 PM MST Thu Feb 13 2020
.SHORT TERM...(This evening through Friday)
Issued at 247 PM MST Thu Feb 13 2020
Snowfall has finally tapered off this afternoon and clouds have
begun to move out and let in some sunshine. The lull in weather
will be short as winds pick up tonight along with blowing snow.
Wind gusts of 65 to 70 MPH are likely for the usual offenders
along I80 and I25. 60 to 65 MPH wind gusts are expected in central
Laramie County and northeaster Platte County. Wind combined with lots
of snow on the ground also introduces the concern for blowing
snow. Blowing snow will keep roads slick and reduce visibility.
Expect moderate impacts to travel especially on the interstate. A
High Wind Warning is in effect until 6 PM on Sunday and also
mentions the concerns for blowing snow.
A few forecast zones will see similar impacts of blowing snow to
travel but winds are not anticipated to hit high wind criteria.
Have issued a Winter Weather Advisory to ensure coverage of travel
impacts in blowing snow. Cold air will remain in place for the
rest of the day today but will quickly be pushed out Friday as
widespread subsidence and downsloping winds increase temperatures.
High temperatures tomorrow will be +25-30 degrees higher than
today.
.LONG TERM...(Friday night through Thursday)
Issued at 247 PM MST Thu Feb 13 2020
Lots of active weather looks to be on the horizon. A few snow
showers are possible over the weekend as a small shortwave dips
south and east across the area. Its dip through the area will
bring a short pause to high winds in southeast Wyoming, but as it
exits high winds will return Sunday. Long-range models are picking
up on a potentially large winter system early to mid-week next
week. Euro, NAM, and GFS are all over the place, however, as far
as timing and placement of the upper level trough. GFS closes off
the low at mid-levels while the Euro brings in a ridge at the same
time and has the trough already to the east. What models do agree
on is stout height falls of +10dam by Wednesday associated with
that positively tilted trough progressing towards the high plains.
With models not in agreement and the system still several days out
confidence is low on impacts at this time.
&&
.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 451 PM MST Thu Feb 13 2020
VFR conditions currently at area terminals with clearing skies
through the evening and into Friday. FEW to SCT low cloud remain
around KSNY and KAIA over the next few hours. Only concern will be
for blowing snow at SE WY terminals with windy conditions expected
to begin tonight. MVFR visibility is possible, especially near
KRWL, with gusts 25-35 kts expected. Otherwise, VFR conditions
expected through the forecast period for NE terminals.
&&
.FIRE WEATHER...
Issued at 247 PM MST Thu Feb 13 2020
Fire weather concerns are low.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...High Wind Warning from 8 AM Friday to 6 PM MST Saturday for
WYZ106-107-110-116>118.
Winter Weather Advisory from 11 PM this evening to 8 PM MST
Friday for WYZ101-104-105-109.
NE...None.
&&
SHORT TERM...CW
LONG TERM...CW
AVIATION...MB
FIRE WEATHER...CWHazardous weather outlook, Feb 13, 3:38 PM MST, 2 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
338 PM MST Thu Feb 13 2020
NEZ002-003-019>021-054-055-095-096-WYZ102-103-108-111>115-119-
142245-
Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne-
North Sioux-South Sioux-Niobrara County-North Laramie Range-
Goshen County-Southwest Carbon County-Sierra Madre Range-
Upper North Platte River Basin-Snowy Range-Laramie Valley-
East Laramie County-
338 PM MST Thu Feb 13 2020
This hazardous weather outlook is for portions of western
Nebraska...east central Wyoming...south central Wyoming and
southeast Wyoming.
.DAY ONE...THIS AFTERNOON AND TONIGHT
Roads remain slick in spots from recent snowfall.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
The probability for widespread hazardous weather is low.
.Spotter information statement...
Spotter activation will not be needed.
WYZ106-107-110-116>118-142245-
Central Laramie Range and Southwest Platte County-
East Platte County-North Snowy Range Foothills-
South Laramie Range-South Laramie Range Foothills-
Central Laramie County-
338 PM MST Thu Feb 13 2020
This hazardous weather outlook is for portions of south central
Wyoming and southeast Wyoming.
.DAY ONE...THIS AFTERNOON AND TONIGHT
No hazardous weather is expected all this time.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
Wind gusts of 65 to 70 MPH are possible Friday and Saturday which
will subsequently create issues with blowing snow. Expect slick
roads and reduced visibility. A High Wind Warning is in effect
until 6 PM Saturday.
.Spotter information statement...
Spotter activation will not be needed.
WYZ101-104-105-109-142245-
Converse County Lower Elevations-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Carbon County-
338 PM MST Thu Feb 13 2020
This hazardous weather outlook is for portions of east central
Wyoming and south central Wyoming.
.DAY ONE...THIS AFTERNOON AND TONIGHT
Blowing snow will impact travel especially on the interstate.
Expect reduced visibility and slick roads. A Winter Weather
Advisory is in effect until 8 PM Friday.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
Blowing snow impacts will continue through Friday evening and then
gusty winds will continue through Saturday.
.Spotter information statement...
Spotter activation will not be needed.
In the hours before
Local storm report, Feb 13, 1:45 PM MST, 4 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
145 PM MST THU FEB 13 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 AM SNOW 1 NNW RAWLINS 41.80N 107.24W
02/13/2020 M0.6 INCH CARBON WY CO-OP OBSERVER
CO-OP OBSERVER STATION RLSW4 RAWLINS 1 N.
0800 AM SNOW 5 S GUERNSEY 42.19N 104.73W
02/13/2020 M1.0 INCH PLATTE WY COCORAHS
COCORAHS STATION WY-PT-18 GUERNSEY 5.1 S.
0700 AM SNOW 1 WNW GURLEY 41.33N 102.99W
02/13/2020 M1.0 INCH CHEYENNE NE COCORAHS
COCORAHS STATION CHEY019 GURLEY 1.3 W.
0700 AM SNOW 9 NNE HARRISON 42.80N 103.79W
02/13/2020 M1.0 INCH SIOUX NE CO-OP OBSERVER
CO-OP OBSERVER STATION ZIMN1 9.1 NE
HARRISON.
0700 AM SNOW 2 NNW SIDNEY 41.16N 102.98W
02/13/2020 M1.0 INCH CHEYENNE NE COCORAHS
COCORAHS STATION CHEY021 SIDNEY 0.9 NNW.
0700 AM SNOW 2 ESE LARAMIE 41.29N 105.54W
02/13/2020 M1.1 INCH ALBANY WY COCORAHS
COCORAHS STATION WY-AB-171 LARAMIE 2.5 ESE.
0700 AM SNOW 5 N CARPENTER 41.10N 104.32W
02/13/2020 M1.5 INCH LARAMIE WY COCORAHS
COCORAHS STATION WY-LM-63 CARPENTER 3.9 NNE.
0700 AM SNOW 5 NW CARPENTER 41.09N 104.41W
02/13/2020 M1.5 INCH LARAMIE WY COCORAHS
COCORAHS STATION WY-LM-147 CARPENTER 4.1 NW.
0700 AM SNOW 12 WNW HARRISBURG 41.63N 103.95W
02/13/2020 M1.6 INCH BANNER NE CO-OP OBSERVER
CO-OP OBSERVER STATION HSBN1 HARRISBURG 10
NW.
0700 AM SNOW 6 N LA GRANGE 41.73N 104.17W
02/13/2020 M1.7 INCH GOSHEN WY COCORAHS
COCORAHS STATION WY-GS-38 LA GRANGE 5.9 N.
0700 AM SNOW 4 NW BURNS 41.23N 104.41W
02/13/2020 M1.9 INCH LARAMIE WY COCORAHS
COCORAHS STATION WY-LM-96 BURNS 3.5 NW.
0700 AM SNOW 1 SE PINE BLUFFS 41.17N 104.06W
02/13/2020 M2.0 INCH LARAMIE WY COCORAHS
COCORAHS STATION WY-LM-143 PINE BLUFFS 0.8
SE.
0800 AM SNOW MEDICINE BOW 41.90N 106.21W
02/13/2020 M2.7 INCH CARBON WY COCORAHS
COCORAHS STATION WY-CR-20 MEDICINE BOW 0.2
W.
0700 AM SNOW 2 NW CHEYENNE 41.17N 104.82W
02/13/2020 M3.0 INCH LARAMIE WY COCORAHS
COCORAHS STATION WY-LM-209 CHEYENNE 2.1 NW.
0800 AM SNOW 4 ESE NORTH CHEYENNE 41.19N 104.71W
02/13/2020 M3.0 INCH LARAMIE WY CO-OP OBSERVER
CO-OP OBSERVER STATION GRAW4 4.3 E NORTH
CHEYENNE.
0800 AM SNOW CHEYENNE 41.14N 104.79W
02/13/2020 M3.6 INCH LARAMIE WY COCORAHS
COCORAHS STATION WY-LM-138 CHEYENNE 0.2 SE.
0700 AM SNOW 2 NNE CHEYENNE 41.17N 104.77W
02/13/2020 M3.8 INCH LARAMIE WY COCORAHS
COCORAHS STATION WY-LM-111 CHEYENNE 2.2 NNE.
0700 AM SNOW 6 NNW NORTH CHEYENNE 41.30N 104.83W
02/13/2020 M4.0 INCH LARAMIE WY COCORAHS
COCORAHS STATION WY-LM-112 CHEYENNE 10.7 N.
&&
WMHigh Wind, North Snowy Range Foothills
- When
- February 13, 5:48 PM MST to February 16, 8:16 PM MST
- Where
- North Snowy Range Foothills forecast zone
- Measured
- 63 kt (72 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 41.675, -106.327 (the zone’s center; the record gives no point)
Peak gust was reported at Cooper Cove Wyoming Department of Transportation (WYDOT) site located seven miles east-southeast of Arlington along Interstate 80. Several other WYDOT sites in WY-Z110 reported wind gusts from 58 mph to 63 mph through this time period.
High Wind, Central Laramie Range and Southwest Platte County
- When
- February 14, 3:30 AM MST
- Where
- Central Laramie Range and Southwest Platte County forecast zone
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 41.698, -105.127 (the zone’s center; the record gives no point)
The reported peak wind gust measured at a Citizen Weather Observer Program site EW8763 located sixteen miles northwest of Wheatland.
High Wind, South Laramie Range
- When
- February 14, 4:22 AM MST to 5:22 AM MST
- Where
- South Laramie Range forecast zone
- Measured
- 36 kt (41 mph) measured sustained
- Reported by
- Department of Highways
- Coordinates
- 41.481, -105.207 (the zone’s center; the record gives no point)
Buford East Wyoming Department of Transportation site along Interstate 80 about one mile east-southeast of Buford reported sustained winds over the reported time period.
High Wind, East Platte County
- When
- February 14, 6:44 AM MST to 7:42 AM MST
- Where
- East Platte County forecast zone
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 42.133, -104.966 (the zone’s center; the record gives no point)
Coleman Wyoming Department of Transportation site along Interstate 25 thirteen miles south of Glendo measured the reported peak wind gust.
High Wind, Laramie Valley
- When
- February 15, 8:00 AM MST to 1:30 PM MST
- Where
- Laramie Valley forecast zone
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 41.655, -105.724 (the zone’s center; the record gives no point)
Wyoming Department of Transportation sensor along Interstate 80 at Quealy Dome located fourteen miles northeast of Centennial measured the reported wind gust.
High Wind, Central Laramie County
- When
- February 15, 6:34 PM MST to 6:42 PM MST
- Where
- Central Laramie County forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 41.307, -104.690 (the zone’s center; the record gives no point)
Wyoming Department of Transportation site along Interstate 25 at Bear Creek or eight miles south of Chugwater measured the reported wind gust.
High Wind, Central Laramie Range and Southwest Platte County
- When
- February 16, 12:14 PM MST to 1:14 PM MST
- Where
- Central Laramie Range and Southwest Platte County forecast zone
- Measured
- 36 kt (41 mph) measured sustained
- Reported by
- Department of Highways
- Coordinates
- 41.698, -105.127 (the zone’s center; the record gives no point)
Wyoming Department of Transportation site at Bordeaux along Interstate 25 one mile south-southeast of Bordeaux measured the reported sustained winds over the stated time period.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flooding in Ohio, February 13 to 15, 20201 death · $35,000 · 11 events
- Damaging Winds in South Carolina, February 13, 20201 death · $80 · 55 kt wind · 12 events
- Cold in Illinois, February 13 to 14, 20201 death · 1 event
- Flooding in Kentucky, February 13 to 16, 2020$34,000 · 5 events
- Strong Wind in Hawaii, February 13, 2020$20,000 · 1 event
- High Surf in Hawaii, February 13 to 14, 20208 events
- Damaging Winds in South Carolina, February 13, 202050 kt wind · 5 events
- High Wind in Montana, February 13 to 14, 202055 kt wind · 5 events
- Extreme Cold in Minnesota, February 13 to 14, 20205 events
- Flooding in Ohio, February 13, 20204 events
- Flooding in Illinois, February 13 to 21, 20202 events
- Heavy Snow in Washington, February 13 to 17, 20201 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 870149, 870147, 870150, 870148, 871611, 870152, 873159.